Excessive Heat, Cook
- When
- June 16, 3:53 PM CST to June 18, 5:55 PM CST
- Where
- Cook forecast zone
- Reported by
- ASOS
Peak afternoon heat index values reached 100 to 105 for three consecutive days in the City of Chicago and Cook County from June 16th to June 18th. High temperatures on June 16th were 92 at O'Hare Airport, 93 at Midway Airport and 84 at Northerly Island.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Peak afternoon heat index values reached 100 to 105 for three consecutive days in the City of Chicago and Cook County from June 16th to June 18th. High temperatures on June 16th were 92 at O'Hare Airport, 93 at Midway Airport and 84 at Northerly Island. High temperatures on June 17th were 93 at O'Hare Airport, 95 at Midway Airport and 93 at Northerly Island. High temperatures on June 18th were 95 at O'Hare Airport, 95 at Midway Airport and 93 at Northerly Island.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 16, 1:47 PM CST, 2 hours 6 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
247 PM CDT Sat Jun 16 2018
.SHORT TERM...
221 PM CDT
Through Monday...
Heat dome over the central CONUS has yielded temperatures into
the low to mid 90s across portions of central and northern
Illinois this afternoon with heat indices of 98-105 thus far. Will
likely gain a few more degrees by the end of the day and heat
advisory seems on track for most of the CWA today.
Main kink in the forecast thus far has been the remnant outflow
hybrid lake breeze that has overspread Cook and Lake (IL) counties
and bisected McHenry, DuPage, Lake (IN) and Porter counties.
Temperatures immediately near the lake front dropped back into the
60s with onshore flow while inland temperatures have fallen
several degrees after passage of the boundary. The boundary has
halted most of its progress, finally, early this afternoon and
showing signs of retreating. Temperatures downtown have started
to inch back up a few degrees this past hour and winds are
beginning to veer so there is still potential that this shallow
cold pool mixes out with heat spreading back across the Chicago
metro. This scenario occurred back on Memorial Day weekend with
early evening high temperatures for much of the area. Assuming
something similar occurs, should at least get close to criteria
for the currently lake cooled areas, thus will let the current
headlines continue. If Cook County fails to see any notable
recovery, will have to mull replacing the warning with an advisory
on Sunday, but will deal with that if and when needed.
The threat for overnight convection shifts even farther north
tonight compared to last night, so there is less concern for
outflow impacting temperatures on Sunday. Squarely under the upper
ridge axis as it peak in intensity over the region, should see
sunny skies and still comfortable with mid 90s area-wide with a
few upper 90s possible for high temps. Heat indices to around 105
look plausible area-wide. The Heat Advisory will be expanded to
include northwest Indiana for Sunday.
Upper ridge axis begins to inch eastward on Monday while a slow
moving cold front begins to sag towards the region. Guidance
indicates mid to upper 70s dew points pooling near the boundary
will begin to overspread the region through the day which combined
with another day of highs in the 90s will contribute to nearly
3000 J/kg MLCAPE by afternoon. Capping appears fairly minimal
during the afternoon as we approach convective temps, so expect
thunderstorm chances to increase as the front approaches through
the latter half of the day. Mid and upper flow still appears
fairly weak which will help to mitigate an organized severe
threat but given the strong instability cannot completely rule
out the severe threat.
Deubelbeiss
&&
.LONG TERM...
244 PM CDT
Sunday night through Saturday...
Frontal boundary will finally bring relief from the heat to most
of the region early next week, but will also result in a
potentially active period of weather through the latter half of
midweek. Earlier model runs were much more progressive with the
front driving it towards the Ohio Valley by midweek with high
pressure building into the upper Midwest. More recent runs,
though, stall the boundary farther north which will provide
various opportunities for showers and thunderstorms throughout the
extended time frame. Wouldn't be surprised to see models continue
to shift around as they struggle handling closed upper low
meandering from the Pac NW across the plains. Temperatures are
still expected to return to near to only slightly above normal
from Tuesday on. Precip chances through the latter half of the
week are generally greatest across the southern portions of the
forecast area closer to the stalled frontal boundary, but may
shift north Friday/Saturday as that upper low meanders toward the
midwest.
Deubelbeiss
&&
.CLIMATE...
Record or near record breaking heat is likely this weekend into
early next week. Here are the standing record highs and record
warm lows for Chicago and Rockford:
Chicago Rockford
Sat Jun 16 High 98 (1913) 96 (1994)
Low 76 (1952) 74 (1957)
Sun Jun 17 High 96 (1957) 99 (1933)
Low 77 (1984) 75 (1957)
Mon Jun 18 High 98 (1954) 99 (1994)
Low 77 (1921) 74 (1905)
&&
.AVIATION...
For the 18Z TAFs...
Complicated wind forecast today as several weak boundaries from
convection over Lake Michigan have re-enforced a lake breeze
boundary that recently surged across ORD and MDW. East winds will
continue for a couple hours behind this boundary, before
gradually backing to the SSW by early evening. Winds should then
remain SW/SSW through the remainder of the forecast period.
Confidence remains low on TS formation across northern IL late this
afternoon into early evening on the aforementioned boundary.
Isolated TS has formed over portions of northern IN over the past
hour, and a cumulus field is becoming more widespread south of the
Chicago metro. Overall coverage may end up being just one or two
storms across northeast Illinois. If any TS were to form, they would
likely form rapidly.
Kluber
&&
.MARINE...
244 PM CDT
Southerly winds generally under 20 knots will continue into Sunday
morning before increasing to 15 to 25 knots Sunday afternoon into
Monday. However, winds will likely be variable in areas around
thunderstorms. A cold front will move southward across Lake
Michigan Monday morning into Monday evening, resulting in north
winds to around 20 knots. A persistent period of N to NE winds
generally up to 20 knots will continue through Thursday as the
front stalls south of Lake Michigan. A few periods of
thunderstorms will be possible across the south half of the lake
during this time.
Kluber
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Excessive Heat Warning...ILZ014 until 7 PM Monday.
Heat Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-ILZ032-
ILZ033-ILZ039 until 7 PM Sunday.
IN...Heat Advisory...INZ001-INZ002-INZ010-INZ011-INZ019...10 AM
Sunday to 7 PM Sunday.
LM...None.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 356 PM CDT Sat Jun 16 2018 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 172100- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook- La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford- Lake IN-Porter-Newton-Jasper-Benton- 356 PM CDT Sat Jun 16 2018 /456 PM EDT Sat Jun 16 2018/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Limited Thunderstorm Risk. Limited Excessive heat Risk. DISCUSSION... An isolated thunderstorm or two is possible late this afternoon into the evening. Away from Lake Michigan, temperatures have warmed into the low 90s this afternoon with heat indices of 100 to 105. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday... Elevated Excessive Heat Risk. Monday... Limited Severe Thunderstorm Risk. Limited Flooding Risk. Elevated Excessive Heat Risk. Tuesday... Elevated Thunderstorm Risk. Limited Excessive Heat Risk. Wednesday through Friday... Limited Thunderstorm Risk. DISCUSSION: Temperatures into the mid to upper 90s are expected Sunday and in the low to mid 90s again on Monday. This will result in dangerous heat indices of 100 to 105 area wide. Thunderstorms are expected Monday afternoon and evening. An isolated strong to severe thunderstorm is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. GENERAL STORM MOTION OF THE DAY: Moving toward east to northeast around 10 mph. LMZ740>745-172100- Winthrop Harbor to Wilmette Harbor- Wilmette Harbor to Northerly Island- Northerly Island to Calumet Harbor-Calumet Harbor to Gary- Gary to Burns Harbor-Burns Harbor to Michigan City- 356 PM CDT Sat Jun 16 2018 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Limited Thunderstorm Risk. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Monday... Limited Severe Thunderstorm Risk. Tuesday through Friday... Limited Thunderstorm Risk. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-172100- Lake Michigan from Michigan City IN to St. Joseph MI 5 NM offshore to Mid Lake- Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and north of a line from Charlevoix MI to South Fox Island 5 NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to Mid Lake- Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI- Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5 NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5 NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM offshore to Mid Lake- Lake Michigan Holland to Whitehall MI 5 nm off shore to mid- line of lake- Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid Lake- Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to Mid Lake- 356 PM CDT Sat Jun 16 2018 This Hazardous Weather Outlook is for portions of the open waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Limited Thunderstorm Risk. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday... Elevated Thunderstorm Risk. Monday... Limited Severe Thunderstorm Risk. Tuesday through Friday... Limited Thunderstorm Risk. BMD Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
1 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758831.